Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 277, NWS Midland/Odessa, TX

October 24, 2002Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 24, 2002, 3:02 AM CDT for Reeves County, Texas. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2002, 3:02 AM CDT (08:02 UTC)
Expired
Oct 27, 2002, 9:05 PM CST
In force
4 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS54 KMAF 240802
SVRMAF
TXC389-240830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 AM CDT THU OCT 24 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 330 AM CDT

* AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ORLA...OR ABOUT 28 MILES
  WEST OF MENTONE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ORLA

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS.

LAT...LON 3185 10403 3170 10404 3177 10378 3190 10391

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:47 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Oct 23, 9:47 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT WED OCT 23 2002

LATEST RADAR IMAGERY INDICATES CDFNT NEARLY STATIONARY FROM SE
NM ACROSS WRN PERMIAN BASIN TO S OF KMAF. FNT STILL SHOWING A SWD
PUSH IN ERN ZNS AND WILL LIKELY CLEAR REAGAN CO AFT MIDNIGHT HOWEVER
SHOULD REMAIN STATIONARY FURTHER W AS SFC PRESSURES FALL IN RESPONSE
TO APPROACHING TROUGH. PRECIP COVERAGE INCREASING ALONG TX/NM STATE
LN W OF KINK ALTHOUGH BEST JET DYNAMICS THIS EVE HV BEEN FURTHER NW
ACROSS CNTRL NM. WITH HEIGHTS FALLING OVERNIGHT...30-40KT LLVL JET
AND SHALLOW SFC BOUNDARY ACROSS SRN PERMIAN BASIN EXPECT COVERAGE TO
INCREASE NEXT FEW HRS OUT W AND GRADUALLY SPREAD E. LEFT HIGHEST
POPS NRN ZNS OVERNIGHT IN AREA OF STRONGEST ASCENT NEAR AND N OF
FNTL BOUNDARY. AS FOR TEMPS...EXPECT CONTINUED CAA BEHIND FNT WITH
LIMITED VSBYS IN FG INITIALLY BEFORE CONVECTION ARRIVES. LOWERED MIN
TEMPS ACROSS NRN ZNS IN LATEST UPDATE AS TEMPS ACROSS NRN LEA COUNTY
ALREADY NR FCST LOWS.

SECOND BATCH OF CONVECTION EXPECTED TO CONTINUE DEVELOPING ACROSS
NRN OLD MEXICO AND MAY CLIP BREWSTER AND TERRELL COUNTIES AFT
MIDNIGHT. LEFT MENTION OF SVR IN ALL ZNS WITH STRONG SHEAR AND
MODEST LAPSE RATES IN PLACE TO AID ANY CONVECTION THAT ATTEMPTS TO
ORGANIZE.

.MAF...
TX...NONE.
NM...NONE.

COBB
Hazardous weather outlook, Oct 23, 3:30 PM CDT, 11 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT WED OCT 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE
GENERALLY EAST OF AN ARTESIA...TO MARFA...TO LAJITAS LINE.  A FEW OF
THE STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.  IN ADDITION...
DEADLY LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY MOST OF THE
STORMS AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

.THURSDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY FOR THE
AREA.  THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:51 AM CDTSevere Thunderstorm WarningMAFMartin4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.